Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Statins drugs reduce the level of cholesterol by inhibiting the synthesis of mevalonate. Use of statin drugs has been associated with a variety of skeletal muscle–related complaints.
Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain.
“This intense pain may be a symptom of rhabdomyolysis, a rare condition that causes muscle cells to break down,” said the Mayo Clinic.
The primary mechanism of statin therapy-induced rhabdomyolysis is believed to be a decrease in coenzyme Q.
Rhabdomyolysis is a potentially life-threatening syndrome resulting from the breakdown of skeletal muscle fibres with leakage of muscle contents into the circulation.
The most common causes are crush injury, overexertion, alcohol abuse and certain medicines and toxic substances.
The only way to know you have rhabdo is through a blood test that checks for the presence of a muscle protein, creatine kinase (CK), in the blood.
In a study published in the National Library of Medicine, statin-induced rhabdomyolysis was further looked at.
For the study databases were searched (1990–2013) for relevant case reports using the search terms “statins,” “rhabdomyolysis,” “myalgia,” “muscle damage,” “muscle injury,” and “myopathy.”
“A total of 112 cases met the inclusion criteria,” noted the study.
It added: “The majority were in men (70 percent) and people over 45 years of age.
“Simvastatin was the most commonly reported statin, the majority of cases reported the use of concomitant medications such as fibrates.
“In 19 cases, the patient was referred to rehabilitation, but the case reports do not include descriptions of the treatment.”
The study concluded that statin-induced rhabdomyolysis was more commonly reported when statins were used in conjunction with other drugs, which potentiated its effect.
“Research is needed to identify the role of exercise and rehabilitation following statin-induced rhabdomyolysis since muscle damage may be severe and may have long-term effects on muscle function.”
If you suspect that you may have rhabdo, ask to have your CK levels checked.
Symptoms can appear any time after muscle injury.
If rhabdomyolysis is related to a medical condition, such as diabetes or a thyroid disorder, appropriate treatment for the medical condition will be needed.
Source: Read Full Article